Iowa, 2002

Hail and Damaging Wind in Iowa, May 28, 2002

May 28, 2002 · NWS DMX · 6 events in 3 counties and zones

A moist southerly flow was in place over Iowa with temperatures reaching the upper 70s to mid 80s by mid afternoon and dew point temperatures in the low to mid 60s. A weak upper level system dropped southeast across the area, setting off isolated thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
$20,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A moist southerly flow was in place over Iowa with temperatures reaching the upper 70s to mid 80s by mid afternoon and dew point temperatures in the low to mid 60s. A weak upper level system dropped southeast across the area, setting off isolated thunderstorms. Inflow was weak with 850 Mb wind speeds in the 10 to 20 kt range. As a result, the nature of the thunderstorms was of the pulse variety. Thunderstorms would pop up and last less than 30 minutes. The stronger storms produced brief hail. Most of the hail was near an inch in diameter, with one report of golf ball size hail in Black Hawk County in Waterloo. One gustnado was reported over Bremer County with one of the stronger storms. It touched down in open country and did not actually do any damage. The storms produced three inches of rain in an hour or two over Winnebago County along the Minnesota border. The rain filled ditches and fields. The water stopped just short of flooding the smaller roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 28, 1:35 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 28, 1:35 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
235 PM CDT TUE MAY 28 2002

WEAK LOW-LEVEL FEATURES AND LACK OF STRONG WINDS ALOFT WILL MAKE
COVERAGE AND LOCATION OF CONVECTION A CHALLENGE NEXT COUPLE OF DAYS.
CURRENTLY...STORMS FORMING IN NORTH CENTRAL IA AHEAD OF MID-LEVEL
CONVECTIVE VORT CENTER AND ALONG NORTH POTION OF A WEAK BOUNDRY
WHICH EXTENDS SE. THESE MAY TEND TO DVLP SWWD A BIT...BUT IN GENERAL
SHOULD MOVE OFF TO THE E THIS EVENING. SHORT WAVE FROM THE DAKS AND
ASSOCIATED SFC TROUGH INTO CENTRAL NEBR MAY ALSO INITIATE SCT
THUNDERSTORMS LATER THIS AFTERNOON. MOST SHOULD DIE OFF THIS EVENING
DUE TO WEAK LLJ AND LACK OF THETA-E ADVECTION LEAVING ANOTHER WEAK
BOUNDARY TO EXTEND FROM WRN INTO NRN IA BY MIDDAY WED. MDT
INSTABILITY IS EXPECTED AHEAD OF THIS BOUNDARY WED...BUT WINDS WILL
BE EVEN WEAKER THAN TODAY...BUT ENOUGH TO KEEP A LOW POP.

COULD BE A BREAK IN THE ACTION WED EVENING BEFORE ACTION RE-FOCUSES
BACK N AS MORE WELL DEFINED TROF SLIDES SE THROUGH FORECAST AREA ON
THU. CONVERGENCE IS WEAK AGAIN WITH THIS FEATURE AND DO NOT EXPECT
CONVECTION TO BE WIDESPREAD...OR LINGER TOO LONG INTO THU. ALTHOUGH
SINKING NWLY FLOW FAVORS A WARMUP...NGM MOS MAY BE A BIT TOO HIGH.

BOUNDARY DOES NOT GO VERY FAR S...AND HI BASED WARM ADVECTION
CONVECTION COULD BE BACK INTO THE PICTURE FRIDAY NIGHT. AFTER
THAT...THROUGH EXTENDED...E/W BOUNDARY FAVORS MAINLY NIGHT AND EARLY
MORNING STORMS WITH A BREAK POSSIBLE DURING THE DAYTIME HOURS.

.DSM...NONE

JUNGBLUTH

In the hours before

Special weather statement, May 28, 11:55 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1255 PM CDT TUE MAY 28 2002

.AN UPPER LEVEL DISTURBANCE WAS LOCATED IN NORTH CENTRAL IOWA...AND
HAS AIDED THE DEVELOPMENT OF THUNDERSTORMS ALONG AN AXIS FROM
WINNEBAGO COUNTY INTO WEBSTER COUNTY.  A WARM FRONTAL BOUNDARY
EXTENDED FROM NORTH CENTRAL INTO EAST CENTRAL IOWA...WHICH WILL
FOCUS ADDITIONAL DEVELOPMENT THIS AFTERNOON AND EARLY EVENING.
THESE FACTORS ARE COMBINING TO FORM SOME CONCERN FOR BRIEF TORNADO
DEVELOPMENT WITH THESE STORMS...AS WELL AS ISOLATED LARGE HAIL.  THE
SLOW MOVEMENT OF THE STORMS MAY LEAD TO HEAVY RAIN IN LOCAL AREAS.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-291100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...
ESTHERVILLE...FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...MASON CITY...NEWTON...
OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...
WAVERLY AND WEBSTER CITY
528 AM CDT TUE MAY 28 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
   TORNADO                     LOW               THIS AFTERNOON

   DAMAGING WINDS (58+ MPH)    LOW               THIS AFTERNOON
                                                 AND EVENING

   LARGE HAIL (3/4+)          LOW               THIS AFTERNOON
                                                 AND EVENING

   FLASH FLOODING              LOW               THIS AFTERNOON
                                                 AND EVENING

* SPOTTER ACTIVATION OUTLOOK
  TODAY...     LOW.
  TONIGHT...   LOW.
  WEDNESDAY... LOW.

KULA

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bremer

When
May 28, 3:30 PM CST
Where
Bremer County, 2 mi W of Sumner
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.850, -92.133

Gustnado

Hail, Black Hawk

When
May 28, 4:50 PM CST
Where
Black Hawk County, Waterloo
Measured
1.75 in hail
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
42.500, -92.350

Hail, Story

When
May 28, 5:33 PM CST
Where
Story County, Huxley
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.900, -93.617

Hail, Black Hawk

When
May 28, 5:52 PM CST
Where
Black Hawk County, 5 mi SW of Gilbertville
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.367, -92.283

Hail, Story

When
May 28, 6:08 PM CST
Where
Story County, Cambridge
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.900, -93.533

Hail, Story

When
May 28, 6:09 PM CST
Where
Story County, Collins
Measured
0.75 in hail
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.900, -93.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292668, 5292669, 5292670, 5292671, 5292672, 5292673.